Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Mobile, AL

May 11, 2009Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 11, 2009, 5:48 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 5:48 PM CDT (22:48 UTC)
Expired
May 11, 2009, 6:31 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 112248
SVRMOB
ALC025-099-112345-
/O.NEW.KMOB.SV.W.0182.090511T2248Z-090511T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
548 PM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 645 PM CDT

* AT 548 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR ALLEN...OR ABOUT 7 MILES
  SOUTH OF GROVE HILL...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER SPRINGS BY 555 PM CDT...
  ALLEN BY 600 PM CDT...
  SUGGSVILLE AND MANILLA BY 610 PM CDT...
  7 MILES NORTH OF BARLOW BEND BY 630 PM CDT...
  CLAIBORNE AND PERDUE HILL BY 645 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3161 8744 3139 8756 3157 8789 3166 8783
TIME...MOT...LOC 2248Z 292DEG 15KT 3161 8778

$$
2 follow-up statements
000 
WWUS54 KMOB 112318
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
618 PM CDT MON MAY 11 2009

ALC025-099-112345-
/O.CON.KMOB.SV.W.0182.000000T0000Z-090511T2345Z/
MONROE AL-CLARKE AL-
618 PM CDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CLARKE AND WEST CENTRAL MONROE COUNTIES...

AT 614 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR BARLOW BEND...OR
ABOUT 16 MILES SOUTHEAST OF GROVE HILL...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIBORNE BY 630 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3159 8766 3153 8748 3139 8756 3148 8773
TIME...MOT...LOC 2318Z 302DEG 17KT 3151 8762

$$
000 
WWUS54 KMOB 112331
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
631 PM CDT MON MAY 11 2009

ALC025-099-112341-
/O.CAN.KMOB.SV.W.0182.000000T0000Z-090511T2345Z/
MONROE AL-CLARKE AL-
631 PM CDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARKE AND WEST
CENTRAL MONROE COUNTIES IS CANCELLED...

LAT...LON 3159 8766 3153 8748 3139 8756 3148 8773
TIME...MOT...LOC 2331Z 292DEG 15KT 3154 8758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:27 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 11, 3:27 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT MON MAY 11 2009

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)TAKING A LOOK AT THE CURRENT
SITUATION OVER THE CONUS AND SURROUNDING AREAS...YESTERDAYS UPPER
LEVEL ZONAL FLOW OVER THE CONUS HAS AMPLIFIED A BIT...WITH A WEAK
TROUGH OVER THE NORTHEASTERN THIRD OF THE CONUS...A RIDGE OVER THE
NORTHWESTERN SECTION (STRETCHING INTO CA)...AND HIGH PRESSURE
CENTERED OVER MEX. A SHORTWAVE IS MOVING OVER THE MID/LOWER MISS
RIVER ATTM...CREATING AN AREA OF TSRA STRETCHING FROM SE TX TO THE
MISS DELTA. A WEAK SURFACE FRONT PASSED OVER THE FA LAST NIGHT...AND
LOOKING AT THIS MORNINGS RADAR LOOP...ITS WIND SHIFT IS SHOWN AS A
FINE LINE MOVING OVER THE NORTHERN GULF. TAKING A STEP BACK AND
LOOKING AT THE BIGGER PICTURE...WITH WINDS OVER MOST OF AL/MS/NRN LA
FROM THE NORTH...AND WINDS OVER SOUTHERN LA FROM THE SW...TEND TO
BELIEVE THE SURFACE BOUNDARY HAS LAID UP JUST NORTH OF THE GULF
COAST. CONVECTION IS FIRING ALONG THIS BOUNDARY FROM NEAR KMCB TO
NEAR KPNS.

INTO TUESDAY...AS THE UPPER DISTURBANCE PASSES NORTH OF THE AREA...AM
EXPECTING AN INCREASE IN COVERAGE AS OUTFLOW GENERATED ACTIVITY OVER
THE AREA INCREASES THIS AFTERNOON..LASTING INTO THIS EVENING.
GUIDANCE IS HINTING AT THE PRECIP HANGING AROUND INTO THE OVERNIGHT
HOURS AND SEE NO REASON TO DISAGREE.

GUIDANCE IS ADVERTISING ACTIVITY FIRING ALONG THIS BOUNDARY
TUESDAY...AS MORE SHORTWAVE ENERGY MOVES OVER THE MID/LOWER MISS
RIVER VALLEY TUESDAY INTO TUESDAY NIGHT. THE SREF IS HANDLING THIS
INITIAL CONVECTION TUESDAY MORNING THE BEST...SO HAVE LEANED THIS WAY
INITIALLY. AS THE UPPER DYNAMICS MOVE TOWARDS THE AREA LATER IN THE
DAY...AM EXPECTING PRECIP TO OVERSPREAD THE AREA. LOOKING AT AREA
SOUNDINGS FOR TUESDAY...AM NOT EXPECTING THINGS TO GET OUT OF
HAND...WITH SIGNIFICANT MOISTENING OF THE AIRMASS IN THE MID LEVELS OVER
THE AREA AND LESSENING OF THE INSTABILITY. THIS ACTIVITY WILL LIKELY
LAST INTO TUESDAY NIGHT AS THE UPPER DYNAMICS PASS NORTH OF THE AREA.

BY WEDNESDAY...SOUTHERLY LOW LEVEL FLOW HAS BECOME RE-ESTABLISHED AS
SURFACE HIGH PRESSURE OFF THE MID-ATLANTIC SEABOARD REGAINS CONTROL.
GUIDANCE IS AGAIN ADVERTISING SHRA/TSRA DEVELOPING...LASTING INTO
WEDNESDAY EVENING. THESE ARE EXPECTED TO BE OUR GARDEN VARIETY
TSRA...WITH A SMALL POSSIBILITY OF AN ISOLATED THUNDERSTORMS BECOMING
STRONG. LOOKS LIKE SUMMER HAS COME EARLY.

.LONG TERM...(THURSDAY ON)THURSDAY STARTS WITH A SURFACE FRONT
STRETCHING FROM THE TX PANHANDLE TO ALONG THE WEST SIDE OF THE
APPALACHIANS FROM AN UPPER SYSTEM PASSING OVER THE NORTHERN CONUS.
SURFACE HIGH PRESSURE HAS SEEM SOME SHOVING AROUND OVER THE EASTERN
SEABOARD...BUT IS STILL CREATING AN EAST TO SOUTHEASTERLY FLOW OVER
THE LOWER MISS RIVER VALLEY/WESTERN SOUTHEAST. GUIDANCE IS
ADVERTISING DAILY AFTERNOON/EVENING THUNDERSTORMS INTO SUNDAY. A FRONT
IS BEING ADVERTISED PUSHING ACROSS THE AREA SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION...(18Z ISSUANCE)TSTMS WILL BRING THE POTENTIAL OF
MVFR/IFR CONDITIONS THROUGH EARLY EVENING. WILL CONTINUE TO MONITOR
TRENDS UPSTREAM FOR UPDATES TO TSTM TIMING. IFR CIGS POSSIBLE AFT
12/09Z...CAVOK EXPECTED AFT 12/15Z. /10

&&

.MARINE...A WEAK FRONTAL BOUNDARY SAGS ACROSS THE GULF COAST THROUGH
TUESDAY...BRINGING A LIGHT AND VARIABLE WIND FLOW PATTERN TO THE
MARINE AREA. THE FRONT DISSIPATES BY TUESDAY NIGHT. A LIGHT ONSHORE
FLOW SETS UP THROUGH THE REMAINDER OF THE WEEK...AS HIGH PRESSURE
BECOMES REESTABLISHED OVER THE SOUTHEAST. AWAY FROM LOCAL INFLUENCES
FROM ANY THUNDERSTORMS...SEAS DO NOT LOOK TO BE ANY HIGHER THAN 3
FEET THROUGH THE PERIOD. /10

&&

.FIRE WEATHER...A SURFACE BOUNDARY OVER THE AREA WILL PROVIDE THE FOCUS
FOR THUNDERSTORMS GENERATION THROUGH TUESDAY. DAYTIME MIXING HEIGHTS
OUTSIDE OF RAIN AREAS ARE EXPECTED TO BE HIGH...BUT LIGHT AND SOMEWHAT
VARIABLE WINDS IN THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS LOW.
TUESDAY NIGHT THROUGH WEDNESDAY...AN APPROACHING UPPER SYSTEM WILL
BRING STEADY SOUTHERLY FLOW BACK TO THE AREA...WHICH IS EXPECTED TO
LAST INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  84  69  84  69 /  30  50  20  40  10
PENSACOLA   68  84  69  82  69 /  30  50  20  40  10
DESTIN      69  82  70  82  72 /  20  40  20  30  10
EVERGREEN   65  82  64  84  64 /  30  60  20  40  10
WAYNESBORO  64  83  65  84  65 /  30  60  20  40  10
CAMDEN      65  82  64  84  64 /  30  60  20  40  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

10/16
Hazardous weather outlook, May 11, 2:08 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT MON MAY 11 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-121900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
208 PM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE
...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...REST OF TODAY THROUGH TUESDAY.

SOUTH OF A STALLED FRONTAL ZONE OVER THE SOUTHEAST FROM SOUTH
CAROLINA THROUGH CENTRAL ALABAMA AND MISSISSIPPI...THE ENVIRONMENT
HAS BECOME MORE UNSTABLE OVER THE GULF COAST.

SCATTERED TO NUMEROUS STORMS ARE FORECAST THROUGH THE REMAINDER OF
THE AFTERNOON AND CONTINUE INTO THE EARLY EVENING.  SOME STORMS MAY
PRODUCE BRIEF STRONG WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL...TO
LESS THAN A DIME IN SHAPE...WHICH IS BELOW SEVERE LIMITS. ALTHOUGH
THE RISK OF ORGANIZED WIDESPREAD SEVERE THUNDERSTORMS IS
LOW...ISOLATED OCCURRENCES CANNOT BE RULED OUT.

COVERAGES OF THUNDERSTORMS ARE FORECAST TO DECREASE OVER NIGHT.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

TUESDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. SOME
STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY
EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF
HIGHWAY 84.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TUESDAY.

In the hours before

Special weather statement, May 11, 3:41 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT MON MAY 11 2009

ALZ063-112130-
LOWER MOBILE-
341 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOBILE COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER I10 AND MCDONALD ROAD. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DAWES...MOBILE GREYHOUND PARK AND SCHILLINGER AND THREE NOTCH THROUGH
430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 11, 5:15 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT MON MAY 11 2009

ALZ053-112315-
CLARKE-
515 PM CDT MON MAY 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CLARKE COUNTY...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF WINN...MOVING SOUTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINN...JACKSON...ALLEN AND WALKER SPRINGS THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:39 PM CDTSevere Thunderstorm WarningMOBChoctaw66 min
May 10, 10:37 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
May 10, 10:42 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
May 11, 2:46 PM CDTSpecial Marine WarningMOB39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.